Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 9, NWS Lubbock, TX

March 15, 201614 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 15, 2016, 5:36 AM CDT for 14 counties in Texas. It took effect at Mar 15, 2016, 11:00 AM CDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2016, 5:36 AM CDT (10:36 UTC)
In effect from
Mar 15, 2016, 11:00 AM CDT
Expired
Mar 15, 2016, 6:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 43 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 1:00 PM CDTWILDFIRE 4002 Se Morton, TXSEVERAL OUTBUILDINGS BURNED. WILDFIRE BURNED FOR ABOUT ONE HOUR NEXT TO HWY 114.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS84 KLUB 151036
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
536 AM CDT TUE MAR 15 2016

TXZ021>024-027>030-033>035-039-040-152300-
/O.NEW.KLUB.FW.W.0009.160315T1600Z-160315T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-YOAKUM-TERRY-
536 AM CDT TUE MAR 15 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR THE FAR SOUTHERN TEXAS PANHANDLE AND MUCH OF THE
SOUTH PLAINS WINDS OF 20 MPH OR MORE AT THE 20 FOOT LEVEL...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* WIND...WILL BE SUSTAINED OUT OF THE WEST TO NORTHWEST AT 20 TO
  30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...FALLING TO THE 5 TO 15 PERCENT RANGE.

* FUELS...ARE VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
2 follow-up statements
671 
WWUS84 KLUB 151037 CCA 
RFWLUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
537 AM CDT TUE MAR 15 2016

TXZ021>024-027>030-033>035-039-040-152300-
/O.COR.KLUB.FW.W.0009.160315T1600Z-160315T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-YOAKUM-TERRY-
537 AM CDT TUE MAR 15 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR THE FAR SOUTHERN TEXAS PANHANDLE AND MUCH OF THE
SOUTH PLAINS FOR WINDS OF 20 MPH OR MORE AT THE 20 FOOT
LEVEL...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* WIND...WILL BE SUSTAINED OUT OF THE WEST TO NORTHWEST AT 20 TO
  30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...FALLING TO THE 5 TO 15 PERCENT RANGE.

* FUELS...ARE VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
156 
WWUS84 KLUB 151612
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1112 AM CDT TUE MAR 15 2016

TXZ041-152300-
/O.EXA.KLUB.FW.W.0009.000000T0000Z-160315T2300Z/
LYNN-
1112 AM CDT TUE MAR 15 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR THE
FAR SOUTHERN TEXAS PANHANDLE AND MUCH OF THE SOUTH PLAINS FOR 20
FOOT WINDS OF 20 MPH OR MORE... RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* WIND...WILL BE SUSTAINED OUT OF THE WEST TO NORTHWEST AT 20 TO 
  30 MPH WITH GUSTS TO 40 MPH. 

* HUMIDITY...FALLING TO THE 5 TO 15 PERCENT RANGE.

* FUELS...ARE VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

TXZ021>024-027>030-033>035-039-040-152300-
/O.CON.KLUB.FW.W.0009.000000T0000Z-160315T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-YOAKUM-TERRY-
1112 AM CDT TUE MAR 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR THE FAR SOUTHERN TEXAS PANHANDLE AND MUCH OF THE SOUTH PLAINS FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER...

* WIND...WILL BE SUSTAINED OUT OF THE WEST TO NORTHWEST AT 20 TO 
  30 MPH WITH GUSTS TO 40 MPH. 

* HUMIDITY...FALLING TO THE 5 TO 15 PERCENT RANGE.

* FUELS...ARE VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:58 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 15, 3:58 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 AM CDT TUE MAR 15 2016

.SHORT TERM...
UNFORTUNATELY...THE GUSTY WINDS AREN'T DONE WITH THE FORECAST AREA
JUST YET. WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS THE NEXT
DISTURBANCE MOVING EAST ACROSS THE 4-CORNERS AREA. THIS DISTURBANCE
WILL MOVE QUICKLY INTO THE CENTRAL PLAINS TODAY...AND AS IT DOES
ANOTHER STRONG UPPER-LEVEL JET MAX WILL PASS OVER THE OKLA AND NRN
TX PANHANDLES...WITH ABOUT 40KT OF FLOW AT 700MB NOTED ACROSS OUR
AREA.

AT 3 AM...WIND SPEEDS ARE ALREADY IN THE 15 TO 25 MPH ACROSS THE
WESTERN SOUTH PLAINS PER STATIONS OF THE WEST TEXAS MESONET. WE
SHOULD SEE STRONGER WINDS SPREAD EAST ACROSS THE CAPROCK SHORTLY
AFTER SUNRISE...LIKELY UP INTO THE 25 TO 35 MPH RANGE WITH HIGHER
GUSTS FOR A PERIOD FROM MID MORNING THROUGH MID AFTERNOON. AS THE
JET MAX QUICKLY SHIFTS EAST...THE WINDS WILL BEGIN TO DIMINISH
THROUGH THE AFTERNOON HOURS. THE WINDS WILL ALSO SHIFT FROM W-SW
THIS MORNING TO NW AS A TROUGH SLIDES SOUTHEASTWARD. COLD ADVECTION
WITH THIS TROUGH IS GOING TO BE FAIRLY WEAK - AND PARTIALLY
COUNTERED BY THE DOWNSLOPING BREEZES. HIGHS TODAY SHOULD TOP OUT IN
THE LOW 70S NORTHWEST TO LOW 80S SOUTHEAST. THE INCOMING AIRMASS IS
VERY DRY...AND DEWPOINTS ARE EXPECTED TO DROP INTO THE SINGLE DIGITS
ACROSS THE CAPROCK...WHICH ALONG WITH THE WARM AIR AND GUSTY WINDS
WILL LEAD TO A HIGH FIRE DANGER...SEE THE FIRE WEATHER SECTION
BELOW.

THE WIND WILL GO LIGHT AND VARIABLE TONIGHT AS A DRY SURFACE RIDGE
BRIEFLY SETTLES IN ACROSS THE AREA. THE DRY AIR WILL ALLOW TEMPS TO
COOL EFFICIENTLY...AND OVERNIGHT LOWS WILL FALL TO NEAR FREEZING
ACROSS THE FAR SW TX PANHANDLE AND NW SOUTH PLAINS...WITH MID 30S TO
LOW 40S ELSEWHERE.

.LONG TERM...
THE COOLING TREND THAT KICKS OFF TODAY WILL CONTINUE THROUGH THE
REMAINDER OF THE WEEK AND INTO THE FIRST PART OF THE WEEKEND. THIS
WILL BE COURTESY OF A FEW ADDITIONAL COLD FRONTS THAT WILL AFFECT
THE REGION. INITIALLY LATE ON WEDNESDAY A WEAK BACKDOOR COLD FRONT
ASSOCIATED WITH JET ENERGY RACING ACROSS THE CENTRAL PLAINS SHOULD
MOVE THROUGH THE CWA. HIGH TEMPERATURES ON WEDNESDAY WILL BE FAIRLY
COMPARABLE TO TODAY...BUT THE POST-FRONTAL EASTERLY FLOW ON THURSDAY
WILL KEEP HIGHS DOWN IN THE 60S /NEAR MID-MARCH AVERAGES/. A
STRONGER SECONDARY COLD FRONT IS THEN EXPECTED ON FRIDAY...THOUGH
THERE REMAINS SOME UNCERTAINTY REGARDING THE TIMING OF THE FROPA.
OBVIOUSLY AN EARLIER FROPA /AS ADVERTISED BY THE GFS/ WOULD MEAN A
COLDER DAY FOR MUCH OF THE AREA WHILE A LATER FRONTAL PASSAGE /AS
DEPICTED BY THE ECMWF/ COULD ALLOW THE CENTRAL AND SOUTHERN ZONES TO
SQUEEZE OUT ONE MORE MILD DAY. GIVEN THE UNCERTAINTY WE HAVE SIDED
WITH THE BLENDED GUIDANCE WHICH IS SOMEWHERE IN BETWEEN...WITH
HIGHS RANGING FROM 50 DEGREES NEAR TULIA TO MID-60S ACROSS THE
SOUTHWEST TEXAS PANHANDLE. HERE IN LUBBOCK...THE TIMING WILL BE
EVERYTHING WITH ENSEMBLE GUIDANCE SHOWING HIGHS ANYWHERE FROM THE
MID-70S TO AROUND 50 DEGREES. REGARDLESS...A COLD SURFACE RIDGE
WILL SETTLE ACROSS THE ENTIRE HIGH PLAINS BY EARLY SATURDAY...WHEN
READINGS WILL STRUGGLE TO MAKE IT UP IN THE LOWER AND MIDDLE 50S.
THIS WILL BE QUITE A CHANGE AFTER ALL THE WARM WEATHER OF LATE.
HERE AT LUBBOCK WE HAVE NOT EXPERIENCED A HIGH BELOW THE 60 DEGREE
MARK SINCE FEBRUARY 25TH WHEN IT ONLY MADE IT UP TO 52 DEGREES. IN
ADDITION...MUCH OF THE AREA /AT LEAST ON THE CAPROCK/ WILL LIKELY
SEE TEMPERATURES DIP DOWN TO OR SLIGHTLY BELOW THE FREEZING
MARK...WHICH HAS NOT HAPPENED AT LUBBOCK SINCE FEBRUARY 27TH WHEN
THE LOW WAS 31 DEGREES. AS THE SURFACE RIDGE TRANSLATES EAST OF
THE AREA A QUICK RETURN TO SOUTHERLY LOW-LEVEL FLOW ALONG WITH
UPPER RIDGING BUILDING IN FROM THE WEST WILL ACT TO BRING A QUICK
END TO THE BRIEF COOL DOWN...WITH TEMPERATURES BACK WELL ABOVE
AVERAGE BY EARLY NEXT WEEK.

REGARDING PRECIPITATION CHANCES...THE OVERALL TRENDS ARE LOOKING
LESS FAVORABLE FOR ANY SIGNIFICANT MOISTURE...BUT WE MAY STILL SEE A
SHORT WINDOW FOR A LITTLE LIGHT PRECIPITATION FROM THURSDAY NIGHT
INTO EARLY SATURDAY. MODEST LOW-LEVEL MOISTURE RETURN AND UPGLIDE
SHOULD AT MINIMUM YIELD A PERIOD OF STRATUS LATE WEEK...AND IF
FRIDAY/S COLD FRONT DOES NOT MOVE IN TOO FAST...ENOUGH
MOISTURE/INSTABILITY COULD BE PRESENT FOR A FEW SHOWERS AND/OR
STORMS ACROSS THE CENTRAL OR EASTERN ZONES. HOWEVER...THE BULK OF
THE LIFT WITH THE SHORTWAVE TROUGH SUPPLYING THE LATE WEEK FRONT IS
CURRENTLY PROGGED TO SWING PAST WELL TO OUR NORTH AND
NORTHEAST...THUS ACTING TO LIMIT OUR OVERALL RAIN POTENTIAL. IF
PRECIPITATION WERE TO LINGER IN THE FA WELL INTO FRIDAY NIGHT
ENOUGH COOL AIR COULD MOVE IN TO BRING A RISK OF A WINTRY
MIX UP ON THE CAPROCK...THOUGH THIS IS LOOKING LESS AND LESS
LIKELY. GIVEN THE TRENDS...ONLY LOW END POPS WERE MAINTAINED FROM
THURSDAY NIGHT INTO FRIDAY NIGHT...AND THESE MAY EVEN BE ON THE
OPTIMISTIC SIDE.

&&

.FIRE WEATHER...
THE LATEST TRENDS SUPPORT A LONGER PERIOD OF GUSTY WINDS ACROSS MUCH
OF THE CAPROCK TODAY...WHICH IN COMBINATION WITH THE WARM
TEMPERATURES AND A VERY DRY AIRMASS...WILL SUPPORT A HIGHER FIRE
DANGER THREAT THAN PREVIOUSLY INDICATED. WIND SPEEDS WILL RAMP UP
FAIRLY EARLY IN THE DAY...THEN TEND DOWNWARD BY MID TO LATE
AFTERNOON....EARLIER THAN USUAL. FINE FUELS ACROSS THE AREA CONTINUE
TO DRY OUT AND ARE QUITE RECEPTIVE TO FIRE STARTS. DESPITE
TEMPERATURES ABOUT 5 TO 10 DEGREES COOLER THAN MONDAY...RH VALUES
ARE EXPECTED TO FALL BELOW 10 PERCENT ACROSS MOST OF THE SOUTH
PLAINS AREA ASIDE FROM THE EASTERN ROLLING PLAINS DUE TO THE
EXCEEDINGLY DRY AIR. WE WILL ISSUE A RED FLAG WARNING FOR MOST OF
THE CAPROCK WHERE THE COMBINATION OF DRYNESS AND GUSTY WINDS
SHOULD BE SUSTAINED FOR 5-6 HOURS. FARTHER EAST...WE EXPECT
ELEVATED AND SPORADIC CRITICAL CONDITIONS WHICH WILL WARRANT A
FIRE DANGER STATEMENT.

ANOTHER WARM AND DRY DAY WILL FOLLOW ON WEDNESDAY...BUT WINDS
ARE EXPECTED TO BE LIGHTER THAN YESTERDAY AND TODAY. STILL...A
PERIOD OF ELEVATED FIRE WEATHER WILL BE POSSIBLE MIDWEEK.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR TXZ021>024-027>030-033>035-039-040.

&&

33/23
Hazardous weather outlook, Mar 15, 5:29 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
529 AM CDT TUE MAR 15 2016

TXZ021>044-161030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
529 AM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE COMBINATION OF GUSTY WINDS...WARM TEMPERATURES...AND
VERY DRY AIR A RED FLAG WARNING IS IN EFFECT FROM LATE MORNING TO
LATE AFTERNOON FOR MOST OF THE CAPROCK WEST OF A LINE FROM
BROWNFIELD TO SILVERTON. EAST OF THIS LINE...A FIRE DANGER STATEMENT
IS IN EFFECT AS WINDS IN THIS AREA WILL BE LOWER. HOWEVER...THE
BREEZY AND DRY CONDITIONS WILL STILL SUPPORT A ENHANCED FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM...VERY DRY AND BREEZY CONDITIONS MAY CREATE ELEVATED FIRE
WEATHER WEDNESDAY AFTERNOON. OTHERWISE...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER FROM THURSDAY THROUGH MONDAY IS LOW.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 11:16 AM CDTWind AdvisoryLUBCochran, Hockley, Lubbock, Lynn, Terry, Yoakum4 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.